Dear Dr. Roach: I am a 71-year-old woman in very good health. I have been taking a thyroid replacement since I was 12 years old. I currently take 125 mcg of thyroxine once daily, as well as 60 mg of Cymbalta. Other than arthritis and obesity, I have no health problems. My question is regarding my lab results. My TSH is 0.04 (the normal range is 0.30-5.5); my T3 and T4 are in the normal range. My physician assures me that as long as my T3 and T4 are normal, the TSH is of no concern. I cannot lose weight, no matter what I try. Would you suggest I see an endocrinologist, or is my primary doctor correct?
The thyroid stimulating hormone is a signal from the pituitary gland to the thyroid to “tell” the thyroid to make more hormone. Since your TSH level is low, it suggests that the dose of replacement thyroid hormone is too high. This is despite the fact that the T3 (the active form of thyroid hormone) and T4 (thyroxine, the major thyroid hormone, which T3 is made from) are normal, and despite the fact that you report no symptoms. The range of normal for T3 and T4 is very broad, and the low TSH is good evidence that those levels are too high for you.
Excess thyroid hormone can cause bone disease and predispose to heart problems, such as atrial fibrillation. I think an endocrinologist is likely to say that your dose of thyroxine should be decreased.
Dear Dr. Roach: I have a history of C. diff. I had the shingles vaccine, and developed severe diarrhea, which has lasted eight weeks. Could the vaccine have instigated this? I’m now on vancomycin, and it is helping.
Clostridioides difficile is most commonly associated with antibiotic use, but can be acquired in a hospital or other nursing facility or even out in the community. I have never heard of C. diff as a complication of a vaccine, so I did a search on the VAERS database of vaccine side effects. I found no reported cases of C. diff with the shingles vaccine. I really didn’t expect to.
Vaccines are a powerful public health tool, and like all medicines, they have the potential for side effects. It is human nature, when presented with a health change, to ascribe it to any new event, such as a new medicine or vaccine. Sometimes they are linked, but sometimes they are not. In this case, I think they most likely are not.
Dear Dr. Roach: I had my first pneumonia injection (PCV13) in October 2015 and the second injection (PPSV23) in October 2016. My primary care physician sends me reminders that my pneumonia shot is past due. The head nurse at the same primary care clinic reviewed my medical files and says I do not need additional pneumonia shots for the rest of my life. I have asked my cardiologist, urologist and gastroenterologist if I need to update my pneumonia injections, but they avoid answering me. I am 72 years old and have health problems. Since the COVID virus affects the lungs and many suffer from pneumonia, I am concerned about my protection, although I have both Moderna vaccinations. Should I get a pneumonia shot?
Your nurse is correct, you are not recommended for any additional pneumonia vaccines at this time. These pneumonia vaccines protect against only one bacterium, Streptococcus pneumoniae, with no protection against COVID-19. You should get your third dose of Moderna when it’s recommended (expected at the time of this writing to be eight months after your second dose). That is, unless the recommendations have changed by then — this is a fast-moving area!
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu